Statement by Sidney M. Wolfe, M.D., Director
Public Citizen’s Health Research Group
Concerning HHS Failure to Ban Ephedra or Issue Adequate Warnings
Today’s announcement by the Department of Health and Human Services (HHS), which not only fails to ban ephedra dietary supplements but also fails to seriously warn against the use of these products, should result in the firing of all officials in HHS and the Food and Drug Administration (FDA) who are responsible for this dangerous cowardice. The idea that more studies are needed and that the more than 100 deaths and hundreds of other cases of serious damage to users of these products – many of which are extremely well-documented and have occurred at recommended doses – is not enough for a ban is in sharp contrast to what has usually occurred with the removal of dangerous prescription drugs from the market. Almost all of these bans or withdrawals were based on well-documented case reports in which the only plausible explanation for the deaths or damage was the drug, as is the case with ephedra. The idea of all but encouraging the use of dangerous ephedra products and urging discontinuance only in case of chest pain, irregular heartbeat, loss of consciousness or other symptoms pending, or actual heart attacks or strokes, is a cruel abdication of even the responsibility to warn.
One year ago today, the Canadian government warned Canadians “not to use products containing the herb Ephedra” because such products “may cause serious, possibly fatal, adverse effects.” On January 9 of this year, Health Canada requested a recall of all ephedra products “with labelled or implied claims for appetite suppression, weight loss promotion, metabolic enhancement, increased exercise tolerance, body-building effects, euphoria, increased energy or wakefulness, or other stimulant effects.”
By now, there have been well over 100 deaths reported to the FDA in people using ephedra-containing products and, as described in our Sept. 5, 2001, petition to ban these products, there are more reports of death, stroke, arrhythmia, heart attacks, chest pain, seizures and hypertension for ephedra than for all other dietary supplements combined.
The dangers of these products, combined with the attractiveness of products that allegedly improve fitness and strength, have led to a number of deaths and serious damage in people in the armed services.
According to Navy Surgeon General Richard Nelson, “All three military services have documented medical cases where significant adverse events and deaths have occurred among active duty service members taking certain dietary supplements, specifically preparations containing ephedrine alkaloids.” This led to a Navy ban of the sale of ephedrine-containing dietary supplements from stores at Pearl Harbor and the Marine base at Kaneohe Bay. According to a May 13 “Fatality” bulletin from Fort Hood, Texas – an army base – there have been two deaths in soldiers at that facility from using ephedrine. At Fort Jackson, in South Carolina, two soldiers died after taking ephedra, and, in a statement issued by Moncrief Army Community Hospital, “We recommend that you don’t take ephedra at all. The bottom line: Ephedra is a very dangerous herb that can kill.”
As long as the FDA delays the inevitable ban of these products, cases such as the following three (extracted from medical records and being forwarded to the FDA) will continue to occur (note that two of the three occurred since our petition to ban):
- A 35-year-old previously perfectly healthy African-American man using ephedra, well until the morning of 12/25/01. Complained of severe occipital headache went back to bed, found by his wife blue and not breathing; on arrival of emergency squad, immediately intubated and had a bounding pulse (indicative of hypertension); brought to the hospital in coma. Diagnosis of cerebellar bleed and died on 12/31; autopsy showed no circle of Willis aneurysm or other pre-existing anatomic explanation for bleed/death.
- A 37-year-old woman with no past medical history suddenly collapsed 4/02; no abnormal autopsy finding and was thus assumed to have died of a cardiac arrhythmia. At autopsy, no evidence of a heart attack, atherosclerosis or arteriosclerosis; non-lethal (therapeutic) levels of ephedrine and pseudoephedrine found in the blood. She was 5”3, 110 pounds and was using a natural herbal energizer/ diet supplement for weight loss.
- A 36-year-old male athlete (all his life) involved in bodybuilding, without a prior cardiac history, using ephedra and exercising (8/01) and developed acute onset of chest pain while sitting up: blood pressure 181/88, pulse 98; occasional multifocal PVCs (an arrhythmia known to be caused by ephedra). According to the medical record, “ephedra use exacerbated aortic outflow shear [sic] force and contributed to aortic root dissection” also rupture into the pericardium; Aortic insufficiency (damaged aortic valve) related to the root dissection. Fortunately, with emergency surgery, this man survived.
In summary, it should not require further deaths or strokes in soldiers or anyone else in this country for the FDA and HHS to abandon their cowardly position and ban ephedra alkaloids. If officials in those agencies do not believe that these products “present a significant or unreasonable risk of illness or injury” (the legal standard for banning a dietary supplement when there is evidence of harm at the recommended dose), they are dangerously misinformed, medically and legally.